MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURN ART INS BCS STD 7-8 LT15; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JOURN ART INS BCS STD 7-8 LT15; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 74023285
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/25/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after a tka surgery (date of original implantation unknown), a journey 1 7-8 15mm insert broke inside the patient and there was a revision surgery to explant on (b)(6) 2021.Implant was replaced with a journey 1 rev insert and new journey 35mm patella.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation but the pictures were reviewed, and the broken device was confirmed.The clinical/medical investigation concluded that, no relevant clinical information, implantation/revision report or radiographs have been provided.Therefore, a thorough medical investigation cannot be rendered nor could a root cause be determined.Per the complaint details, the journey 1 7-8 15mm insert broke inside the patient and a revision was performed to explant the broken insert and replaced it with a journey 1 rev insert and new journey 35mm patella.Therefore, the impact to the patient beyond that which has already been reported cannot be determined.Should any additional medical information be provided, this complaint would be re-assessed.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to traumatic injury or surgical technique.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that after a tka surgery (date of original implantation unknown), a journ art ins bcs std 7-8 lt15 broke inside the patient and there was a revision surgery to explant on (b)(6) 2021.Implant was replaced with a journey 1 rev insert and new journey 35mm patella.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.However, the photographs were reviewed, and revealed that the post of the insert broke.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that the implant can break or become damaged as a result of strenuous activity or trauma has been identified as a warnings and precautions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A review of the risk management file revealed this failure mode was previously identified.A review of previous actions concluded that there is a higher than expected risk of revision surgery for the first generation of journey bcs systems.It was recommended to undertake a field safety corrective action to inform surgeons of the higher expected risk of revision, and ensure clear communication that the device should only be used for polyethylene exchange revision of journey bcs total knee constructs where the femoral component and tibial baseplate are well fixed.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JOURN ART INS BCS STD 7-8 LT15
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11943745
Report Number1020279-2021-05027
Device Sequence Number4318566
Product Code JWH
UDI-Device Identifier03596010555380
UDI-Public3596010555380
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K042515
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74023285
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 05/25/2021
Supplement Date Received by Manufacturer08/12/2021
Not provided
02/20/2025
Initial Report FDA Received Date06/04/2021
Supplement Report FDA Received Date08/13/2021
01/07/2025
02/23/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown